MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH RESTORATION ADM X3 INS 28/46; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL / POLYMER, NON-POROUS, CALC

STRYKER ORTHOPAEDICS-MAHWAH RESTORATION ADM X3 INS 28/46; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL / POLYMER, NON-POROUS, CALC
Model Number 1236-2-846
Medical Device Problem Codes Unstable (1667); Use of Device Problem (1670); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Joint Laxity (4526); Insufficient Information (4580)
Date of Event 03/31/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
The end user reported an off-label situation that needs clarification, details as follows.Total hip replacement involving the following items: 6720-0435 size 4 accolade ii 132 deg 1, 6570-0-228 delta v-40 ceramic head 28/+4 1, 542-11-56f trident psl with purefix ha 1, 626-00-46f modular dual mobility insert 1, 1236-2-846 restoration adm x3 ins 28/46 1.Post-op x-ray also provided.The end user used the item 1236-2-846 restoration adm x3 28/46 as this is the item that they had available during the case.As it is written on the box that is should not be used on an mdm liner he is worried that it will fail.But during trial during reduction before closing there is no adverse effect and no dislocation.The end user believed that the item is the same size and shape, and just needs a clarification if using the item off-label will cause an effect in the longevity of the implants.The end user is asking if they need to replace this implants that we have on hand to avoid any confusion in the future.The end user mentioned that they only bought them base on the suggestions.Now the surgeon is asking for a letter to clarify this issue.
 
Event or Problem Description
The end user reported an off-label situation that needs clarification, details as follows.Total hip replacement involving the following items: 6720-0435 / size 4 accolade ii 132 deg.1; 6570-0-228 / delta v-40 ceramic head 28/+4, 1; 542-11-56f / trident psl with purefix ha, 1; 626-00-46f / modular dual mobility insert, 1; 1236-2-846 / restoration adm x3 ins 28/46, 1.Post-op x-ray also provided.The end user used the item 1236-2-846 restoration adm x3 28/46 as this is the item that they had available during the case.As it is written on the box that is should not be used on an mdm liner he is worried that it will fail.But during trial during reduction before closing there is no adverse effect and no dislocation.The end user believed that the item is the same size and shape, and just needs a clarification if using the item off-label will cause an effect in the longevity of the implants.The end user is asking if they need to replace this implants that we have on hand to avoid any confusion in the future? the end user mentioned that they only bought them base on the suggestions.Now the surgeon is asking ask for a letter to clarify this issue.Update 09-sep-2022: "a 40mm liner was implanted instead of a 46mm and this cause joint instability.Needing a new surgical procedure to revise and exchange the liner".
 
Additional Manufacturer Narrative
The following device was also listed in association with this report of a use error: cat# 626-00-46f; modular dual mobility insert; lot# 83325804 it cannot be determined which, if any of these devices may have caused or contributed to the patient's experience.Reported event: an event regarding incorrect selection and instability involving an adm liner was reported.The event was not confirmed.Method & results: -product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device was not returned.-clinician review: a review of the provided medical records by a clinical consultant indicated: "this inquiry presents a case of implantation of a device that was specifically stated to be incompatible with the implant chosen.The surgeon used an mdm acetabular insert and then, despite knowing it was incompatible, used an incompatible adm polyethylene insert.The product manual clearly states that an mdm implant with the catalog number ending in 46f must be used with a liner ending in 852.Although i do not have specific collaborating documents such as office notes and operation notes, the verbatim quotes in the summary describe this event.Therefore, if these quotes are correct then i can confirm that an incompatible insert was utilized.The root cause of this error is surgeon related.The surgeon was aware that the implant was specifically marked and labeled to be incompatible with his other choice of implant but he decided to go ahead and use the incompatible implant anyway.It is unclear to me, if the incompatibility was recognized and known at the time of surgery, why the surgeon would not simply remove the mdm insert and use a conventional polyethylene insert.".-product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.-complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that an adm liner (1236-2-846) and an mdm liner (626-00-46f) were implanted in the patient.The event could not be confirmed as the primary implant sheet or primary operation report were not provided.Images of the product labelling were provided for review.The product label for the restoration adm x3 insert, catalog: 1236-2-846, lot: 85058701 states the following: "for adm cup od: 46mm, not compatible w/ mdm liners." the product label for the mdm liner-cementless, catalog: 626-00-46f, lot: 83325804 states the following: "use w/ trident/ tritanium shells, use w/ x3 insert 1236-2-852, use w/ duration insert 1235-2-252/ 1235-2-852." additionally, the relevant surgical protocols were reviewed.The mdm x3 modular dual mobility acetabular system surgical protocol, mdm-sp-1_rev-3_29426, does not list adm liner 1236-2-846 as compatible with mdm liner 626-00-46f.Likewise, the adm x3 mobile bearing hip system surgical protocol, document # admx3-sp-1_rev-2_29427 does not list the mdm liner 626-00-46f as compatible with adm liner 1236-2-846.Based on review of device labelling and surgical protocols, implantation of this combination of devices is an off-label application.No further investigation is required at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
RESTORATION ADM X3 INS 28/46
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL / POLYMER, NON-POROUS, CALC
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
marisol santiago
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key15064033
Report Number0002249697-2022-01053
Device Sequence Number14946551
Product Code MEH
UDI-Device Identifier04546540665904
UDI-Public04546540665904
Combination Product (Y/N)N
Initial Reporter CountryBA
PMA/510(K) Number
K093644
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/10/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/31/2026
Device Model Number1236-2-846
Device Catalogue Number1236-2-846
Device Lot Number85058701
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/26/2022
Supplement Date Received by Manufacturer09/16/2022
Initial Report FDA Received Date07/20/2022
Supplement Report FDA Received Date10/11/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/16/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient SexUnknown